0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letters   |    
Citalopram and Nightmares
Gurvinder Arora, M.D; Gurpreet Sandhu, M.D; Cecilia Fleser, M.D
The Journal of Neuropsychiatry and Clinical Neurosciences 2012;24:E43-E43. doi:10.1176/appi.neuropsych.11040096
View Author and Article Information

Department of Psychiatry Veterans Affairs Hospital, East Orange, New Jersey

Corresponding author’s Telephone no- 3478706054 e-mail: aroragu@umdnj.edu

To the Editor: Citalopram is a selective serotonin reuptake inhibitor(SSRI). It is very selective and potent inhibitor of serotonin (5-HT) reuptake and acts by binding directly to the serotonin transporter(5-HTT).1 It is one of the most commonly prescribed antidepressant in United States. Nightmares are a rare side effect of SSRIs. We report a first ever case, to our knowledge, of a patient who developed severe nightmares on initiating therapy with citalopram, which necessitated stopping of the drug.

Mr. A is a 55 year old veteran with no past psychiatric history who came to our emergency room in March 2011, complaining of feeling depressed and suicidal. On evaluation he reported depressed mood, anhedonia, poor sleep, hopelessness, poor energy level and poor concentration. He also reported having thoughts that life is not worth living but denied any plan to end his life. His recent stressors include losing his job, family and being homeless. He was admitted to inpatient psychiatric unit and was started on citalopram 20 mg PO everyday for depression. He was also restarted on his home medications which included benazapril, nifedipine, omeprazole and warfarin. He tolerated citalopram well for first five days but on the sixth day, he reported having vivid scary dreams in which he sees himself committing suicide by jumping in front of a train. He described these dreams as memorable and intense. He denies having any history of nightmares in the past. He reported having similar nightmare in which he jumps in front of a train for next two days. He woke up from sleep every time frightened and anxious. He then requested to stop citalopram and be given another antidepressant. Citalopram was stopped and patient was started on wellbutrin. The nightmares disappeared a day after stopping citalopram.

Nightmares occur only in REM sleep. Many studies show that most antidepressants including citalopram prolong REM sleep latency and suppress REM sleep time2 and are therefore expected to reduce or suppress nightmares. In our patient, the temporal relationship between the initiation of treatment with citalopram and onset of nightmares suggest a causal etiology. A serotonergic process therefore seems to be involved in dreaming in some patients. Stimulation of 5HT2 receptors may in some cases is associated with alterations in dreaming activity such as nightmares. This is evident in efficacy of 5HT2 antagonists such as cyproheptadine and mirtazipine in the treatment of nightmares especially in posttraumatic stress disorder. There have been case reports citing other antidepressants, Mirtazipine3 and Bupropion,4 causing nightmares. Both of them are known to increase REM sleep. There have also been reports citing venlafaxine and fluoxetine5 causing nightmares. Citalopram causing nightmares have never been reported before. Clinicians should be aware of this side effect as it can potentially affect treatment adherence.

Owens  MJ;  Morgan  WN;  Plott  SJ  et al:  Neurotransmitter receptor and transporter binding profile of antidepressants and their metabolites.  J Pharmacol Exp Ther 1997; 283:1305–1322
 
Sharpley  AL;  Cowen  PJ:  Effect of pharmacologic treatments on the sleep of depressed patients.  Biol Psychiatry 1995; 37:85–98
[CrossRef]
 
Mathews  M;  Basil  B;  Evcimen  H  et al:  Mirtazapine-induced nightmares.  Prim Care Companion J Clin Psychiatry 2006; 8:311
[CrossRef]
 
Balon  R:  Bupropion and nightmares.  Am J Psychiatry 1996; 153:579–580
 
Lepkifker  E;  Dannon  PN;  Iancu  I  et al:  Nightmares related to fluoxetine treatment.  Clin Neuropharmacol 1995; 18:90–94
[CrossRef]
 
References Container
+

References

Owens  MJ;  Morgan  WN;  Plott  SJ  et al:  Neurotransmitter receptor and transporter binding profile of antidepressants and their metabolites.  J Pharmacol Exp Ther 1997; 283:1305–1322
 
Sharpley  AL;  Cowen  PJ:  Effect of pharmacologic treatments on the sleep of depressed patients.  Biol Psychiatry 1995; 37:85–98
[CrossRef]
 
Mathews  M;  Basil  B;  Evcimen  H  et al:  Mirtazapine-induced nightmares.  Prim Care Companion J Clin Psychiatry 2006; 8:311
[CrossRef]
 
Balon  R:  Bupropion and nightmares.  Am J Psychiatry 1996; 153:579–580
 
Lepkifker  E;  Dannon  PN;  Iancu  I  et al:  Nightmares related to fluoxetine treatment.  Clin Neuropharmacol 1995; 18:90–94
[CrossRef]
 
References Container
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 4.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 4.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 16.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 17.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 17.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
PubMed Articles
Citalopram and nightmares. J Neuropsychiatry Clin Neurosci 2012;24(2):E43.